Potent anticoagulants are associated with a higher all-cause mortality rate after hip and knee arthroplasty Review uri icon

Overview

MeSH Major

  • Anticoagulants
  • Arthroplasty, Replacement, Hip
  • Arthroplasty, Replacement, Knee
  • Pulmonary Embolism

abstract

  • Anticoagulation for thromboprophylaxis after THA and TKA has not been confirmed to diminish all-cause mortality. We determined whether the incidence of all-cause mortality and pulmonary embolism in patients undergoing total joint arthroplasty differs with currently used thromboprophylaxis protocols. We reviewed articles published from 1998 to 2007 that included 6-week or 3-month incidence of all-cause mortality and symptomatic, nonfatal pulmonary embolism. Twenty studies included reported 15,839 patients receiving low-molecular-weight heparin, ximelagatran, fondaparinux, or rivaroxaban (Group A); 7193 receiving regional anesthesia, pneumatic compression, and aspirin (Group B); and 5006 receiving warfarin (Group C). All-cause mortality was higher in Group A than in Group B (0.41% versus 0.19%) and the incidence of clinical nonfatal pulmonary embolus was higher in Group A than in Group B (0.60% versus 0.35%). The incidences of all-cause mortality and nonfatal pulmonary embolism in Group C were similar to those in Group A (0.4 and 0.52, respectively). Clinical pulmonary embolus occurs despite the use of anticoagulants. Group A anticoagulants were associated with the highest all-cause mortality of the three modalities studied.

publication date

  • March 2008

Research

keywords

  • Review

Identity

Language

  • eng

PubMed Central ID

  • PMC2505231

Digital Object Identifier (DOI)

  • 10.1007/s11999-007-0092-4

PubMed ID

  • 18264861

Additional Document Info

start page

  • 714

end page

  • 21

volume

  • 466

number

  • 3